Verse of the Day

Wednesday, June 4, 2014

Stupid Steroids

I finished Cyber Knife radio surgery on April 4, but needed to continue steroids to counteract any possible edema from the radiation.

I had been on steroids (Dexamethasone or Dex) since December, and they were taking a toll on my body and on my family. I expected to gain weight, so that wasn't the most wretched part of the medication. I lost hair--- patches of it--- and even that wasn't the worst thing. What was difficult were the psychological effects--- depression, anxiety, and apathy. I literally could not think. My head felt like it was literally spinning. I could not multi-task (I started making dinner at 3:00 p.m. just to have it ready by 6:30 p.m.!) I developed Cushing's Syndrome (odd weight gain--- round face, hump on upper back, stomach bloating) and had horrible insomnia. I did not dare drive, and didn't for 7 months. The only positive thing I can think of over these months is that it gave me hours of free time, starting at about 2:30 a.m.! Getting through the rest of the home schooling day was difficult--- I was so tired. It is only by the grace of God that I could continue taking care of my family.

I should not have needed to be on Dex for as long as I was--- but it wasn't the doctor's fault. I do have a crazy system. I have never been one to do well with medication, and avoid it whenever possible. If anyone can have a paradoxical effect with medication, it will be me! Every time! Unfortunately, every time Dr. Kresl tried to lower my dose of steroid, I would develop neurologic symptoms. Twice, I went in for repeat MRIs, thinking I had experienced another bleed. But it was not the case--- and I was very embarrassed. I felt like a hypochondriac. It wasn't until later that I understood that for some people, if tapering isn't done very slowly, they can develop what seem to be neurological symptoms--- but they aren't. The symptoms are caused by the body reacting to a reduction of steroids. It is almost like your body going though a type of withdrawal. It is wretched. All of this may have been further aggravated by the fact that I am hypo thyroid, and on medications for that condition.

One horrible day, I had an appointment with my endocrinologist for routine thyroid follow-up. I remember sitting in my endocrinologist's office saying, "I feel like I'm losing my mind!" That was the last day of Dexamethasone for me. This doctor knew me well enough--- she immediately knew something was amiss. Dr. Bailey told me that some people become psychotic on Dex. Great. I sure didn't want to become that person, but I could sense a dramatic change in my personality. Dr. Bailey, after consulting with Dr. Kresl, switched me to Prednisone, and started a new tapering regime. From then on, Dr. Bailey handled my medication. Thank you, Jesus. That change in medication started my healing.

Although tapering on Prednisone was still not easy, I felt significantly better just getting off "Demon Dex" as I now like to call it. Within 2 days of being on Prednisone, I felt like I had been "unplugged." I could now rest and sleep. To this day, I am on 5 m.g. of Prednisone, waiting for my adrenal system to repair itself. And I am feeling much better! I haven't lost a bit of weight and that upsets me, but I figure I'd rather be alive and fat than dead and thin!  Dex may have been necessary, but it was the worst part of my entire treatment.

No comments:

Post a Comment